Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2020, 3:08 PM CDT for Marion County, Missouri; Adams County, Pike County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 3:08 PM CDT (20:08 UTC)
- Expired
- Jun 21, 2020, 4:00 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IL, Pike County, IL, Marion County, MO
The radar
The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:12 PM CDT | HAIL 1 | 1 W Quincy, IL | AT 8TH AND HAMPSHIRE STREET. |
| Jun 21, 3:26 PM CDT | TSTM WND GST 60 | Quincy, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
919
WUUS53 KLSX 212008
SVRLSX
ILC001-149-MOC127-212100-
/O.NEW.KLSX.SV.W.0079.200621T2008Z-200621T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
308 PM CDT Sun Jun 21 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Pike County in west central Illinois...
Southwestern Adams County in west central Illinois...
Eastern Marion County in northeastern Missouri...
* Until 400 PM CDT.
* At 308 PM CDT, a severe thunderstorm was located over Quincy,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quincy, Hannibal, Payson, Fall Creek, Hull, Plainville, Kinderhook,
Taylor, Marblehead and Seehorn.
This includes the following highways...
Interstate 172 between exits 2 and 15.
Interstate 72 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3971 9106 3968 9139 3968 9143 3992 9157
3995 9151 3995 9144 3997 9146 4001 9137
TIME...MOT...LOC 2008Z 327DEG 13KT 3991 9143
HAIL...1.00IN
WIND...60MPH
$$
Glass3 follow-up statements
033
WWUS53 KLSX 212030
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
330 PM CDT Sun Jun 21 2020
ILC001-149-MOC127-212100-
/O.CON.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Pike IL-Adams IL-Marion MO-
330 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN PIKE...SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL
ILLINOIS AND EASTERN MARION COUNTIES IN NORTHEASTERN MISSOURI...
At 330 PM CDT, a severe thunderstorm was located near Payson, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quincy, Hannibal, Payson, Fall Creek, Hull, Plainville, Kinderhook,
Marblehead and Seehorn.
This includes the following highways...
Interstate 172 between exits 2 and 15.
Interstate 72 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3971 9106 3968 9139 3985 9146 3989 9147
3996 9142 4001 9137
TIME...MOT...LOC 2030Z 298DEG 18KT 3987 9131
HAIL...1.00IN
WIND...60MPH
$$
Britt170
WWUS53 KLSX 212042
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
342 PM CDT Sun Jun 21 2020
MOC127-212051-
/O.CAN.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Marion MO-
342 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3969 9127 3985 9140 3990 9137 3995 9130
3971 9106
TIME...MOT...LOC 2041Z 309DEG 12KT 3984 9130
$$
ILC001-149-212100-
/O.CON.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Pike IL-Adams IL-
342 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN PIKE AND SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL
ILLINOIS...
At 341 PM CDT, a severe thunderstorm was located near Payson, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quincy, Payson, Fall Creek, Hull, Plainville, Kinderhook, Marblehead
and Seehorn.
This includes the following highways...
Interstate 172 between exits 2 and 10.
Interstate 72 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 9127 3985 9140 3990 9137 3995 9130
3971 9106
TIME...MOT...LOC 2041Z 309DEG 12KT 3984 9130
HAIL...1.00IN
WIND...60MPH
$$
Britt365
WWUS53 KLSX 212056
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
356 PM CDT Sun Jun 21 2020
ILC001-149-212106-
/O.EXP.KLSX.SV.W.0079.000000T0000Z-200621T2100Z/
Pike IL-Adams IL-
356 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE AND
SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT
400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3969 9127 3985 9140 3990 9137 3995 9130
3971 9106
TIME...MOT...LOC 2056Z 327DEG 13KT 3981 9127
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:29 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 21, 2:29 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 229 PM CDT Sun Jun 21 2020 .SHORT TERM... (Through Late Monday Night) Issued at 226 PM CDT Sun Jun 21 2020 Isolated showers and thunderstorms, mainly east of the Mississippi River, should quickly dissipate this evening as diurnal instability wanes. The remainder of the evening and early overnight hours is then expected to be dry across the bi-state area. Attention late tonight will then turn to the northwest. There remains an abnormally high amount of uncertainty with the evolution of convection from the south-central Plains northeastward through the mid-Missouri Valley into the Upper Midwest late tonight. More specifically, where is the focus? Most guidance suggests not one but two potential MCSs overnight, one across the south-central Plains and another one further northeast across Iowa. Believe the southwestern one will likely be the stronger/more long lasting of the two given higher amount of instability and much stronger moisture convergence at the nose of the low-level jet. While this complex should stay away from our area as Corfidi vectors suggest a southeastward movement toward western Arkansas Monday morning, there are some signs that it will spawn an MCV across southeast Kansas early Monday morning. The northern complex of storms should weaken as it attempts to head toward the northern CWA in the 0900-1200 UTC timeframe due to instability abating. An uptick in coverage of storms is expected toward midday as instability increases ahead of a shortwave trough (or the possible MCV) moving eastward across southern Missouri. CAM guidance is all over the place (and not handling ongoing convection across Nebraska), so relied more on the global guidance which actually handled the precipitation associated with last night's MCV reasonably well. More widespread showers and storms are expected to exit the area late Monday afternoon with the passage of the shortwave trough/MCV. However, the synoptic cold front should still be lagging back to the northwest. By Monday evening, it is likely to be located near a KCOU>>KUIN axis. At least isolated-scattered showers and storms should develop along this boundary and progress southeastward. Some weakening is likely with loss of instability as storms exit the area very late Monday night. In terms of a severe threat on Monday, needless to say it is difficult to pin down due to the uncertainties with how convection evolves beginning late tonight. Given the likely timing of storms blossoming toward midday into the early afternoon hours, could see a few storms capable of producing damaging wind gusts and large hail across eastern and southeast Missouri as well as southwest Illinois. A bit later timing could favor better odds of stronger storms due to more available instability. Storms that fire along the cold front may also be strong to severe, particularly if earlier storms either do not materialize or vacate the area earlier than forecast. If either of those two scenarios described above were to occur, instability ahead of the front would be higher than currently forecast which would tend to favor a better chance of strong to severe storms, with a likely focus for central and northeast Missouri as well as west- central Illinois. Temperatures tonight should remain seasonably warm with light southerly winds and increasing cloudiness from northwest to southeast after midnight. Lows are forecast to range from the mid 60s to low 70s. Highs tomorrow are more uncertain to due the aforementioned ambiguities with how convection evolves. Given the expectation for at least scattered storms by midday and associated cloud cover, low to mid 80s were favored across the area. Cooler conditions are forecast Monday night for northwestern sections of the forecast area behind the cold front. Low 60s are forecast for these locations, with upper 60s projected for parts of southeast Missouri and southwest Illinois due to the slower arrival of the front. Gosselin .LONG TERM... (Tuesday through Next Sunday) Issued at 226 PM CDT Sun Jun 21 2020 (Tuesday - Thursday Night) A cool, dry weather pattern is expected for much of the middle of the work week with a longwave trough nearly stationary across the Great Lakes. Cannot totally rule out an isolated diurnal shower/weak storm, but by and large this looks like a dry period of time for the bi-state area. Temperatures are forecast to be seasonably cool day and night with 850-hPa temperatures in the +10 to +15C range. High temperatures each day are forecast to be in the upper 70s to mid 80s, with lows at night in the upper 50s to mid 60s. (Friday - Next Sunday) The GEFS/EPS guidance suggests the Great Lakes trough should move eastward late this week into next weekend, with midlevel ridging attempting to move into the Mississippi Valley. However, the ridge is expected to be dampened Friday/Saturday as a shortwave trough moves across the northern Plains. This could help move a cold front near the area during this time frame, bringing a chance of showers and thunderstorms. Not sure how far south this front will get however as there are early signs that it may stall out next weekend. We are also in the time of year that it becomes more rare for cold fronts to clear the CWA. Temperatures are forecast to rebound back above normal on Friday with highs in the upper 80s to low 90s. Some cooling is possible on Saturday, but it will depend on how far south the cold front gets early this weekend. Gosselin && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1217 PM CDT Sun Jun 21 2020 A few showers or thunderstorms are possible this afternoon, mainly along and east of the Mississippi River. Due to low coverage of storms, did not add any VC groups at KUIN or the metro terminals but will continue to watch and see how things develop this afternoon. Otherwise, dry/VFR conditions are forecast this evening and tonight. Thunderstorms may try and approach KUIN early Monday morning, but likely will be weakening. Additional storms are forecast to develop closer to midday near the Mississippi River. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 21, 2:35 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 235 PM CDT Sun Jun 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 235 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated thunderstorms are expected through early this evening roughly along and east of the Mississippi River. Additional thunderstorms are possible late tonight for portions of central and northeast Missouri as well as west-central Illinois. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across parts of the area from Monday and Tuesday and again Thursday through Saturday. A few storms could be strong to severe on Monday, with damaging winds and large hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Gosselin
In the hours before
Local storm report, Jun 21, 9:11 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 SSW VALLEY PARK 38.55N 90.48W
06/21/2020 M4.00 INCH ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE RAINFALL GAGE AT VALLEY PARK
(VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS
FROM 300-600 AM.
&&Local storm report, Jun 21, 2:00 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM HEAVY RAIN 1 SW FENTON 38.53N 90.47W
06/21/2020 M4.19 INCH ST. LOUIS MO PUBLIC
&&Local storm report, Jun 21, 2:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 3 WNW GILLESPIE 39.15N 89.87W
06/21/2020 E1.75 INCH MACOUPIN IL TRAINED SPOTTER
TRAINED SPOTTER AT LAKE GILLESPIE REPORTED
HAIL FROM DIME TO NICKEL SIZE WITH A FEW AS
BIG AS GOLFBALLS.
&&Local storm report, Jun 21, 3:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 1 NNE DORCHESTER 39.09N 89.89W
06/21/2020 MACOUPIN IL TRAINED SPOTTER
2-3 INCHES OF WATER FLOODING OVER NORTH
DORCHESTER ROAD 1 MILE NORTH OF TOWN FROM
FARM FIELDS.
&&
BRITTLocal storm report, Jun 21, 3:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 1 W QUINCY 39.93N 91.41W
06/21/2020 ADAMS IL BROADCAST MEDIA
3-4 INCHES OF WATER COVERING INTERSECTIONS
IN QUINCY.
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:26 AM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 3 hr |
| Jun 21, 4:40 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 5 hr |
| Jun 21, 5:28 AM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| Jun 21, 3:24 PM CDT | Flash Flood Warning | LSX | Lewis, Marion | 6 hr |
| Jun 21, 1:40 AM CDT | Areal Flood Advisory | LSX | Saint Clair | 4 hr |
| Jun 21, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.